Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 24, NWS Detroit, MI

April 10, 2021

NWS Detroit, MI issued this small craft advisory at Apr 10, 2021, 3:42 AM EDT. It took effect at Apr 10, 2021, 8:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2021, 3:42 AM EDT (07:42 UTC)
In effect from
Apr 10, 2021, 8:00 PM EDT
Expired
Apr 11, 2021, 4:00 AM EDT
In force
8 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

218 
WHUS73 KDTX 100742
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
342 AM EDT Sat Apr 10 2021

LHZ441-442-102030-
/O.NEW.KDTX.SC.Y.0024.210411T0000Z-210411T1000Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
342 AM EDT Sat Apr 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EDT SUNDAY...

* WHAT...Expect sustained winds up to 13 knots from the east with
  gusts up to 20 knots. The largest significant waves will be 4 
  feet with a potential maximum wave height of 5 feet.

* WHERE...Port Austin to Harbor Beach MI and Harbor Beach to 
  Port Sanilac MI.

* WHEN...The maximum winds are expected around 1 AM EDT Sunday 
  with the largest waves expected around 2 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

KK
2 follow-up statements
750 
WHUS73 KDTX 101930
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
330 PM EDT Sat Apr 10 2021

LHZ441-442-110800-
/O.EXT.KDTX.SC.Y.0024.210411T0000Z-210411T0800Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
330 PM EDT Sat Apr 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
4 AM EDT SUNDAY...

* WHAT...Expect sustained winds up to 13 knots from the east 
  with gusts up to 18 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 5 feet.

* WHERE...Port Austin to Harbor Beach MI and Harbor Beach to 
  Port Sanilac MI.

* WHEN...The maximum winds are expected around 2 AM EDT Sunday 
  with the largest waves expected around 3 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
275 
WHUS73 KDTX 110753
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
353 AM EDT Sun Apr 11 2021

LHZ441-442-110900-
/O.EXP.KDTX.SC.Y.0024.000000T0000Z-210411T0800Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
353 AM EDT Sun Apr 11 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Easterly wind continues today but at speed mainly below 20 knots.
This minimizes the wave potential in the onshore wind pattern.
Rain showers also decrease across the area during the morning.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 9, 11:50 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 9, 11:50 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1150 PM EDT Fri Apr 9 2021

.AVIATION...

VFR cigs are expected into Saturday afternoon with just some patchy
MVFR fog overnight tonight. The next round of rain/embedded storms
will work into the are from south to north late Saturday afternoon
as low pressure lifts into the southern Great Lakes. Ceilings will
fall to MVFR (possible IFR) with this rain with main time frame for
these conditions extending from 21z-22z through 03z-05z. Winds will
become light/variable overnight before increase from the southeast
in advance of the approaching low pressure.

For DTW...VFR conditions are expected into Saturday afternoon for
the most part with just a period of MVFR fog possible tonight.
Thereafter, rain and possible thunderstorms will spread into the
terminal after 21z Saturday and bring MVFR cigs at times will some
lifting of ceilings possible in the wake of this activity after 04z-
06z.

.DTW THRESHOLD PROBABILITIES...

* Medium for cigs aob 5000 by Saturday afternoon, high by Saturday
  evening.

* Low for thunderstorms impacting the terminal late Saturday into
  early Saturday evening.

&&

.PREV DISCUSSION...
Issued at 405 PM EDT Fri Apr 9 2021

DISCUSSION...

Thoughts provided in recent Area Forecast Discussions and Updates
regarding this afternoon and tonight remain valid.

Dynamic shortwave digging into the Central Plains this afternoon
will deepen over the Missouri Rivfor
Monday.er Valley late tonight. Downstream
short wavelength ridge amplification will occur directly into the
central Great Lakes late tonight and during the first half of
Saturday. A very strong absolute anticyclonic vorticity advection
signal exists with a crisp minimum indicative of probable dynamic
subsidence in the hours leading into sunrise. Proximity of trough
with projected flow trajectories brings concerns of sky cover for
Saturday which may limit insolation an diurnal instability recovery.
Forecast soundings show saturation at the top of the column, but
overall low confidence exists on opaqueness. Trended the forecast
warmer given the geopotential heights and associated 850mb
temperatures. Mixing technique suggests 10.0C at roughly 820mb will
be good enough for near 80 degree high temperatures. Was a little
more conservative with mid to upper 70s across most areas.

Daytime heating with meager midlevel lapse rates is expected to
result in surface based CAPEs of around 500 J/kg by late afternoon
Saturday. Still some question about onset of rain, but consensus
timing of categorical precipitation is now after 20Z. High end
meridional moisture transport with nearly 50 knot upright low level
jet in combination with differential cyclonic vorticity advection
will lead to high end synoptic scale dynamics for ascent. Warm
sector will already be in place for the start of the day so
pervasive southeasterly flow will be rather diffuse with any warm
front will north and west of the cwa. Forecast soundings suggest
that best thunderstorm potential will occur on the lead edge of the
moisture axis late afternoon/early evening. Soundings show enough
CAPE density between 6.0 and 18.5 kft agl to support a potential for
strong thunderstorms. Main threat again will be gusty winds of 50
mph with +40 mph cell movement and evaporative downward acceleration
potential. Latest Swody2 has a portion of the forecast area in
Marginal Designation for severe weather.

The well defined dry slot and associated cold front will push
through most of the forecast area by 06Z Sunday night. Unfavorable
trajectory from south to north of lead dry slot push in addition to
unfavorable system relative flow down the isentropes does not give
great support for synoptic winds post cold front. Additionally,
moisture progs suggest stability holding right at the surface.

Main vorticity anomaly arrives on Sunday complete with overcast
skies. Went decidedly cooler for daytime highs Sunday with readings
in the 50s. Strong midlevel subsidence will exist on Sunday which
limits activity to shallow based convection. General chance PoPs
remain adequate. Low height anomaly remains stationary over the
region through the beginning to middle of next week. Strong
shortwave will dig into the base reinforcing the low height anomaly.
Difficult to provide specific timing of any rain shower chances for
Monday and Tuesday afternoon given high variance to internal
occluded low dynamics. The period will likely be dominated by
westerly or northwesterly flow.

MARINE...

A sprawling and weakening low pressure system over the upper Midwest
will continue lifting northward past Lake Superior the remainder of
today and into tonight, with a series of frontal boundaries moving
across the region. Scattered showers and a few thunderstorms will
accompany these frontal boundaries this afternoon and into this
evening. Moderate southeast winds will also prevail the remainder of
today with gusts generally below 20 knots. A second, and more potent
low pressure system, will then track northeast from the mid-
Mississippi Valley this weekend bringing an extended period of
unsettled weather to the central Great Lakes with rounds of rain and
embedded thunderstorms. Winds should remain out of the southeasterly
direction as the secondary low tracks northeast in vicinity of Lake
Michigan, with gusts potentially reaching 25 knots at times Saturday
night into Sunday. The onshore southeasterly flow may result in
hazardous small craft conditions Saturday night into Sunday for
portions of the nearshore waters around the tip of the Thumb,
especially if stronger gusts are realized. Drier weather and lighter
winds veering to the southwest will then prevail for early next week
as weak surface high pressure attempts to nudge in from the northern
Ohio Valley as a broad upper low stalls out over Lake Superior.

HYDROLOGY...

Daily chances for showers and thunderstorms continue through early
next week. The potential exists for rainfall amounts to
conditionally exceed a quarter of an inch at times, especially late
Saturday afternoon and evening. Cumulative rainfall on the order of
0.50-1.00 inch is expected regionally by Sunday night. Minor rises
on area rivers and streams are possible with nuisance flooding in
poor drainage areas during the heaviest bursts of rain.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...CB
MARINE.......IRL
HYDROLOGY....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 9, 4:45 AM EDT, 22 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
445 AM EDT Fri Apr 9 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
445 AM EDT Fri Apr 9 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
There is a marginal risk for severe weather with some of these
storms. The strongest storms will be capable of producing wind gusts
in excess of 50 mph with cloud to ground lightning. Storm motion
will be from southwest to northeast at 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential has increased for additional thunderstorms Saturday
afternoon and evening. Wind gusts to 50 mph are possible within the
stronger thunderstorm clusters. Heavy downpours may cause ponding in
poor drainage areas and reductions in visibility with some of these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
445 AM EDT Fri Apr 9 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
There is a marginal risk for severe weather with some of these
storms. The strongest storms will be capable of producing wind gusts
in excess of 45 knots with cloud to ground lightning. Storm motion
will be from southwest to northeast at 40 knots. Waves will
occasionally approach 4 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential has increased for additional thunderstorms Saturday
afternoon and evening. Wind gusts to 45 knots are possible within
the stronger thunderstorm clusters. Heavy downpours may cause
reductions in visibility with some of these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:04 PM EDTSpecial Weather StatementDTXLenawee56 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.